MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0725
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm from the proximal end of the pusher and bent 10.0, 59.5, 71.0, 80.5, 95.0, and 102.0 cm from the proximal end of the pusher.The embolization coil was intact with the distal detachment tip (ddt) but the ddt was fractured from the rest of the pusher assembly.The embolization coil had offset coil winds.Dried coagulated blood was present along the length of the embolization coil and pusher assembly.Conclusions: evaluation of the returned ruby coil revealed a device with a fractured pusher assembly.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as offset coil winds may occur.If damage such as offset coils are present, resistance may be felt when advancing the device.If the device is subsequently retracted while experiencing resistance, damage such as a fractured ddt may occur.Further evaluation found coagulated blood present on the embolization coil and pusher assembly.If continuous flush was not used, blood may back flow into the introducer sheath and coagulate on the device.Further evaluation revealed kinks and bends along the length of the device.If the ruby coil is advanced or retracted while experiencing resistance, damage such as a kink or bend may occur.Additionally, based on return condition and the reported complaint, some bends and the kink are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coil.During the procedure, the physician was unable to advance a ruby coil out of its introducer sheath and into a non-penumbra microcatheter.It is unknown how the procedure was completed; however, there was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7768098
Report Number3005168196-2018-01548
Device Sequence Number173840
Product Code HCG
UDI-Device Identifier00814548012957
UDI-Public00814548012957
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/11/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2024
Device Catalogue NumberRBY2C0725
Device Lot NumberC05526
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2018
Initial Report FDA Received Date08/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005